South Dakota, 2008

Hail in South Dakota, August 12, 2008

August 12, 2008 · NWS FSD · 1 event in 1 county or zone

A thunderstorm produced marginally large hail in Turner County during the afternoon of August 12th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A thunderstorm produced marginally large hail in Turner County during the afternoon of August 12th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 12, 2:16 PM CST, 31 minutes earlier.

Area forecast discussion, Aug 12, 2:16 PM CST, 31 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
316 PM CDT TUE AUG 12 2008

.DISCUSSION...
SHOULD BE A QUIET NIGHT AFTER DIURNALLY DRIVEN ISOLATED SHOWERS AND
THUNDERSTORMS DISSIPATE. WINDS AND CLOUDS WILL DIMINISH QUICKLY BY
SUNRISE AND TEMPERATURES WILL FALL INTO THE 50S FOR MOST LOCATIONS.
WILL CONTINUE THE IDEA OF A FEW THUNDERSTORMS POSSIBLE OVER CENTRAL
SD LATE TONIGHT AS RETURN FLOW SETS UP AND MOISTURE AND MARGINAL
INSTABILITY INCREASE. DO NOT EXPECT SEVERE WITH THESE STORMS.

WEDNESDAY WILL SEE A CONTINUED SHOT FOR THUNDERSTORMS OVER MAINLY
CENTRAL SD INTO THE FAR SOUTHERN CWA. NOT EXPECTING A LOT OUT OF
THIS BUT JUST ENOUGH FORCING TO NEED A LOW POP.
OTHERWISE...TEMPERATURES SHOULD BE SIMILAR TO TODAY WITH 80S IN MOST
LOCATIONS.

WEDNESDAY NIGHT SHOULD SEE AN INCREASE IN UPPER LEVEL SUPPORT OVER
MAINLY THE WESTERN CWA AND WILL AGAIN INCLUDE SOME LOW POPS. WITH A
LITTLE MORE CLOUD COVER EXPECT LOWS TO BE CLOSER TO 60.

THURSDAY WILL SEE A LITTLE MORE INSTABILITY AND MUCH BETTER UPPER
LEVEL SUPPORT AS AN UPPER LEVEL WAVE DIGS SOUTH INTO THE ROCKIES.
EXPECT THURSDAY AND THURSDAY NIGHT TO BE OUR BEST SHOT AT RAINFALL
OVER THE NEXT FEW DAYS. WITH INCREASED CLOUD COVER AND RAINFALL
POTENTIAL SHOULD SEE MANY LOCATIONS FALL BACK INTO THE 70S FOR
HIGHS.

BY FRIDAY...MUCH OF THE UPPER LEVEL SUPPORT WILL BE SOUTH OF THE
AREA BUT WILL CONTINUE SOME LOW POPS TO ACCOUNT FOR MODEL TIMING
ISSUES OVERT HE LAST FEW RUNS. WILL AGAIN SEE COOLER TEMPERATURES
WITH HIGHS IN THE 70S AND LOWS IN THE 50S.

THE EXTENDED RANGE /SAT THRU TUE/ WL MAINLY DEAL WITH THE IMPACTS OF
UPR LOW DRIFTING SWRD.  QUITE A SCHISM IN SLNS BETWEEN OPERATIONAL
AND ENSEMBLES IN BOTH GFS/EC.  MOST OPERATIONAL SLNS FAVOR DROPPING
THE UPR LOW ON A MUCH WWRD/SWRD TRACK...WITH ENSEMBLES MUCH MORE
PROGRESSIVE AND EWRD. OVERALL...ECMWF LKLY A HAPPY MEDIUM FOR THE
TIME AND FOLLOWED LOOSELY FOR GUIDANCE. SYSTEM LKLY TO WRAP UP TO
S ON SAT WITH LINGERING MOISTURE AXIS THRU WRN/SRN CWA...AND A DRY
ELY TRAJECTORY PUSHING INTO NRN/ERN CWA. DEVELOPING ARCS OF PCPN TO
S DRIFTING NWRD MAY AFFECT SRN CWA...BUT HARD AT THIS TIME TO
JUSTIFY MORE THAN A CHC LVL POP SAT THRU SUNDAY. THE UPR LOW SHUD
START TO WANDER SLOWLY NEWRD AFTER BOTTOMING OUT SAT NIGHT. THIS
WL KEEP PCPN THREAT GOING FOR SRN THRU ERN CWA RIGHT THRU TUE...WITH
OTHERWISE DRIER LOW LVL AIR THRU N. WITH COOLER CORE TO SYSTEM...
CLDS/PCPN PATTERN LKLY TO BE MUCH MORE DIURNALLY DRIVEN...MAXING OUT
LTR AFTN/EARLY EVNG. WL START TO DROP PROPORTION OF THUNDER MENTION
WITH TIME AS SYSTEM EVENS OUT THERMALLY MON INTO TUE.

&&

.AVIATION...
VFR CONDITIONS WILL PREVAIL THRU THE PERIOD. LIGHT WINDS...AND
LINGERING MOISTURE...WL LEAD TO PATCHY MVFR VSBYS ARND KSUX ARND
DAYBREAK WED. MID LVL RETURN FLOW AND MARGINAL INSTABILITY LKLY TO
RESULT IN MID CLDS DEVELOPING AFT 09Z W OF THE JAMES VALLEY AND
PUSHING EWRD THRU THE MORNING. MID LVL INSTABILITY AXIS IN
PLACE...FOR NOW WL MENTION ONLY LOW THREAT FOR HIGH BASED MID LVL
SHRA.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

08/CHAPMAN
Hazardous weather outlook, Aug 12, 3:45 AM CST, 11 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
445 AM CDT TUE AUG 12 2008

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-131200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
445 AM CDT TUE AUG 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THERE IS A SLIGHT CHANCE FOR AFTERNOON AND EARLY EVENING SHOWERS
AND THUNDERSTORMS ALONG AND EAST OF INTERSTATE 29. NO SEVERE
THUNDERSTORMS ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS MAINLY IN THE AFTERNOON
ON WEDNESDAY...HOWEVER SEVERE THUNDERSTORMS ARE NOT LIKELY. THERE
IS A BETTER CHANCE FOR THUNDERSTORMS THURSDAY...WITH A FEW SEVERE
THUNDERSTORMS POSSIBLE ALONG AND WEST OF THE JAMES VALLEY LATE
THURSDAY AFTERNOON AND EARLY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT LIKELY TODAY.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

LIEBL

The radar

The Sioux Falls radar (KFSD), 33 km away, was scanning. The volume nearest the first event began at 20:44 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Turner

When
August 12, 2:47 PM CST
Where
Turner County, 3.73 mi NE of Parker
Measured
0.75 in hail
Reported by
Public
Coordinates
43.440, -97.080

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2008Every state in 2008This day in weather historyWarnings in South Dakota, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 131123.